Covid-19: Coroner investigating after autopsy links Dunedin man’s death to ‘very rare’ side effect of Pfizer vaccine | Stuff.co.nz

Rory Nairn died in November, likely from a very rare side effect of the Covid-19 vaccine.
Ashleigh Wilson/Supplied

Rory Nairn died in November, likely from a very rare side effect of the Covid-19 vaccine.

Ashleigh Wilson was ready to marry the love of her life in just a few months.

But last month, Dunedin plumber Rory Nairn dropped dead in their bathroom at 3am, likely due to vaccine-related myocarditis.

The coroner is investigating after an autopsy found Rory Nairn’s death was “consistent with vaccine-related myocarditis”.

Vaccinologist Dr Helen Petousis-Harris said although vaccine-related myocarditis did happen, it was “very rare” and the risks of the vaccine were greatly outweighed by the risk of contracting Covid-19.

READ MORE:
* Covid-19: Medsafe approval for Pfizer for 5-11s could come within days
* Unexpected death of ‘cool Kiwi bloke’ Rory Nairn under investigation
* Covid-19 NZ: Jacinda Ardern press conference in Northland disrupted by anti-Covid-vaccination heckling

“These cases are almost exclusively quite mild. We don’t have a whole lot of people dying from vaccine-related myocarditis around the world,” she said.

“A death would be particularly extraordinary.”

Myocarditis, or inflammation of the heart muscle, is a rare side effect of Pfizer’s Covid-19 vaccine, affecting about three in every 100,000 people vaccinated. Most cases are mild and do not require treatment, according to the Heart Foundation. The risk of myocarditis is significantly higher in those who contract Covid-19 while unvaccinated.

Wilson said she “cried and cried and cried” after seeing the autopsy report.

“It is absolutely heartbreaking … he could have had his whole life ahead of him.”

Nairn and Ashleigh Wilson were due to get married in March.
Ashleigh Wilson/Supplied

Nairn and Ashleigh Wilson were due to get married in March.

Nairn had no previous significant medical history, but started to feel heart palpitations after getting his first Pfizer vaccine on November 5.

Wilson, 27, said she was completely heartbroken by her fiance’s death.

“We need to get awareness out there. To those people who get it, listen to your body and be aware of any changes, and if you feel anything seek medical advice early.”

Nairn was very active, Wilson said, often hunting, diving and fishing.

STUFF

The threat of serious illness or death due to Covid-19 varies across the population. But for nearly everyone, the risk of vaccination is much smaller than the risk posed by an infection, even among groups that do well against Covid-19.

“He was just always out doing something. If he wasn’t doing that he was working on the house.

“It just never crossed my mind that it would be anything that could kill him.”

She said Nairn would have gone to see a doctor if he was aware of the vaccine’s possible side effects.

Petousis-Harris, an Associate Professor at University of Auckland’s Department of General Practice and Primary Health Care, said the risk from the vaccine was “orders of magnitude lower” than the risks associated with Covid-19.

“With vaccine-associated myocarditis, we have a sense of the risk, which is overall about 10 in a million.”

Typically, vaccine-related myocarditis occurred after “a few days”, she said.

“We know that the average time is about four days.”

The number of mRNA vaccines administered in New Zealand was “shy of 8 million” and globally in the billions, she said.

Pfizer is the primary Covid-19 vaccine in New Zealand.
AP

Pfizer is the primary Covid-19 vaccine in New Zealand.

“Of course there are cases of severe and serious adverse events [but] they are really rare.

“We have to start talking in millions. When you look at the risk of what we are trying to prevent, that is so much higher.”

People were more likely to get myocarditis from a viral infection, including Covid-19, she said.

“Myocarditis occurs after Covid, far more frequently but also more severely.”

Only one other death attributed to myocarditis following vaccination has been reported in New Zealand. The woman had other medical issues and the coroner has yet to rule on the cause of her death.

The Ministry of Health told Stuff that a coroner and other agencies were investigating Nairn’s death.

The ministry had not been in contact with Wilson or Nairn’s families directly, but through the pathologist’s assistant.

In August, the ministry sent a letter advising health professionals to be aware of the signs of myocarditis and pericarditis after administering the Pfizer Covid-19 vaccine.

It released another this week.

“The letter to health professionals on 15 December is the latest in a series of communications on the topic of myocarditis and pericarditis, which are rare side effects following vaccination with the Pfizer vaccine,” the ministry said.

“This advice was again repeated in our 1pm media statement two weeks ago on 4 November.”

“Recent deaths following vaccination remain under investigation by the coroner and other agencies. We will await the outcome of these inquiries before commenting further.”

 

Source: Covid-19: Coroner investigating after autopsy links Dunedin man’s death to ‘very rare’ side effect of Pfizer vaccine | Stuff.co.nz

Source: Covid-19: Coroner investigating after autopsy links Dunedin man’s death to ‘very rare’ side effect of Pfizer vaccine | Stuff.co.nz